Lamictal and Weight Gain
The manufacturer of Lamictal listed weight gain as one of the potential side effects of this medication. Some patients also report experiencing weight loss.
Earlier studies conducted on Lamictal (Lamotrigine) have shown that between 1 and 5 percent of patients taking Lamictal for treatment of bipolar disorder experienced weight gain. However, patients taking this drug for treatment of seizures have not reported this side effect. There are limited studies to determine the cause of weight in patients taking Lamictal. It is suggested that the weight gain may be due to the relief of the psychological symptoms common in patients with bipolar disorder.
Although weight gain is relatively rare, this side effect is an area of concern for healthcare providers and patients on long-term treatment of Bipolar Disorder. Side effects such as medication-related weight gain may negatively impact patient compliance on the treatment regimen. Take note that medication compliance is an essential component in the treatment of bipolar disorder. Non-compliance or failure to comply with the prescribed treatment regimen can cause relapse.
As opposed to earlier studies, a recent study suggests that weight gain due to Lamictal is not of clinical importance. A retrospective study conducted on patients with bipolar disorder suggests that taking Lamictal would not lead to medication-related weight changes. Although the study is still inconclusive, this is good news for patients taking Lamictal who are concerned about the potential weight changes to the drug.
Managing Weight Gain Due To Lamictal
Feel free to discuss with your healthcare provider any concerns about weight gain. Report any abnormal weight changes, either weight loss or weight gain, especially sudden and uncontrolled change after initiating treatment.
In case of unexplained weight gain during Lamictal treatment, your healthcare provider may recommend weight control measures that include regular exercise, healthy diet and limiting alcohol intake. If your current diet is not healthy, you may need to change it with healthier food choices. Usually, the weight gain resolves after leading a healthy lifestyle.
If you feel that you are gaining weight at an alarming rate, inform your healthcare provider right away. He or she must evaluate you for other underlying medical conditions. The weight gain may be caused by other medical conditions. In case the weight gain is not controlled, your healthcare provider may recommend additional lifestyle changes. Your healthcare provider may also consider changing your medication.